Indiana, 2005

Hail and Damaging Wind in Indiana, September 23, 2005

September 23, 2005 · NWS IND · 3 events in 1 county or zone

2 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Sep 23, 1:45 PM EST, 2 hours 39 minutes earlier.

Area forecast discussion, Sep 23, 1:45 PM EST, 2 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
145 PM EST FRI SEP 23 2005

.DISCUSSION...
MAIN SHORT TERM CHALLENGE WL BE TIMING/CVRG OF RWS/TRWS ACRS CNTRL
INDIANA TNGT AND TOMORROW...AND THEN THE FOCUS SHIFTS TO TIMING/CVRG
ACTIVITY AHEAD OF YET ANOTHER CD FNT. THE LATTER EXPECTED TO HAVE
MOIST STREAMING NWD AHEAD OF RITA TO WORK WITH. LATEST SFC ANLYS HAD
A SLOW MOVING CD FNT ACRS XTRM SRN INDIANA. MEANWHILE...KIND-88D AND
REGIONAL RADARS WERE SHOWING SEVERAL TRWS LINING UP FM AROUND
CRAWFORDSVILLE W TO NERN KS AHEAD OF A COUPLE OF IMPULSES IN THE
ZONAL FLOW BEST SEEN ON 6 HR GFS. FINALLY...RITA WAS NOW DOWN TO A
STG CAT 3 AND CONTINUING TO MOV TOWARDS XTRM SERN TX.

NOT REALLY HAPPY WITH EITHER MODELS QPF FIELDS TNGT. PREFER TO PLACE
HIGHEST POPS AND QPF ALONG AND N OF INTERSTATE 70 PER SAT AND RADAR
TRENDS. BUMPED TEMPS UP A TAD FOR THE OVRNGT DUE TO CLD CVR. CD FNT
TO RETREAT BACK TO THE N ON SAT AS UPR LVL WINDS BACK A BIT AS UPR
RIDGE BUILDS ACRS THE SERN CONUS AND RITA MOVES ASHORE. WL KEEP
SMALL POPS IN WITH THE WARM FNT LIFTING N ACRS THE FA.

PREFER GFS WITH HANDLING OF RITA AND APRCHG CD FNT DUE TO ITS
BETTER CONSISTANCY AND HANDLING OF TROPICAL SYSTEMS. GFS BRINGS A
PIECE OF ENERGY AND BLOB OF MOIST FM RITA N ACRS THE SAT NGT THROUGH
MON AHEAD OF APCHG CD FNT. SO WL KEEP POPS GOING AND GO WITH GOOD
CHC OR LIKELY POPS. FINALLY...ANOTHER...WEAKER SYS MOVES THROUGH
DURING THE MIDDLE OF NEXT WEEK WITH ANOTHER CHC OF RN.

PREFER COOLER DAYTIME HIGHS ON SAT AND SUN WITH BKN-OVC CLD CVR
EXPECTED. MEANWHILE...TNGTS LOWS WL BE TRICKY WITH NE SFC WINDS AND
MUCH DRIER DEW PTS TO OUR N (MID 50S COMPARED TO LOWER 60S TO LOWER
70S ACRS OUR FA) BUT THICK CLD CVR. MOS FAIRLY CLOSE AND WOULD
APPEAR TO BE IN THE BALLPARK WITH LOWS COOLER THAN OUR CURRENT DEW
PTS BUT NOT TOO COOL BASED ON CLD CVR.

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

KOCH
Hazardous weather outlook, Sep 23, 3:02 PM EST, 1 hour 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
302 PM EST FRI SEP 23 2005

INZ021-028>031-035>049-051>057-060>065-067>072-241100-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
302 PM EST FRI SEP 23 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

SCATTERED THUNDERSTORMS WILL OCCUR TONIGHT. NO SEVERE STORMS ARE
EXPECTED...ALTHOUGH FREQUENT LIGHTNING AND GUSTY WINDS ARE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THUNDERSTORMS ARE POSSIBLE SATURDAY THROUGH MONDAY AND AGAIN ON
WEDNESDAY AND WEDNESDAY NIGHT. SEVERE WEATHER IS NOT EXPECTED ON
SATURDAY. IT IS TOO EARLY TO TELL WHETHER ANY SEVERE WEATHER WILL
OCCUR SUNDAY MONDAY OR WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WEATHER.GOV/IND (ALL LOWERCASE)

KOCH

In the hours before

Special weather statement, Sep 23, 1:36 PM EST, 2 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
136 PM EST FRI SEP 23 2005

INZ035-036-044-232045-
FOUNTAIN-MONTGOMERY-PARKE-
INCLUDING THE CITY OF...CRAWFORDSVILLE
136 PM EST FRI SEP 23 2005

...STRONG STORMS MOVING THROUGH...

STRONG STORMS WILL MOVE ALONG THE BORDER OF FOUNTAIN AND PARKE
COUNTIES AND THEN INTO SOUTHERN MONTGOMERY COUNTY THROUGH 200 PM.
THIS STORM IS CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS OVER
35 MPH.
Special weather statement, Sep 23, 2:03 PM EST, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
203 PM EST FRI SEP 23 2005

INZ036-232115-
MONTGOMERY-
INCLUDING THE CITY OF...CRAWFORDSVILLE
203 PM EST FRI SEP 23 2005

...STRONG STORM MOVING ACROSS THE AREA...
A STRONG STORM WILL MOVE ACROSS SOUTHERN MONTGOMERY COUNTY THROUGH
230 PM. THE STORM IS MOVING EAST AT ABOUT 25 MPH AND WILL MOVE
NEAR THE NEW MARKET AREA AROUND 215 PM. AREAS NORTH OF LADOGA WILL
SEE THE STORM AROUND 225 PM. SMALL HAIL...WIND GUSTS OVER 35
MPH...AND HEAVY RAIN ARE POSSIBLE.

The radar

The Indianapolis radar (KIND), 97 km away, was scanning. The volume nearest the first event began at 21:23 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lawrence

When
September 23, 4:24 PM EST
Where
Lawrence County, 5 mi W of Bedford
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
38.867, -86.583

A tree fell on a car.

Hail, Lawrence

When
September 23, 4:29 PM EST to 4:30 PM EST
Where
Lawrence County, Bedford
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.867, -86.483

Hail, Lawrence

When
September 23, 4:38 PM EST to 4:39 PM EST
Where
Lawrence County, 1 mi E of Virgil Grissom Arpt
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.833, -86.400

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2005Every state in 2005This day in weather historyWarnings in Indiana, September 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5474967, 5474969, 5474968.